Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

June 20, 2021Broward County, Florida

NWS Miami, FL issued this special weather statement at Jun 20, 2021, 2:46 PM EDT for Broward County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 2:46 PM EDT (18:46 UTC)
Expired
Jun 20, 2021, 3:30 PM EDT
In force
44 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 83 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2018 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS82 KMFL 201846
SPSMFL

Special Weather Statement
National Weather Service Miami FL
246 PM EDT Sun Jun 20 2021
 
FLZ067-068-071-072-168-172-201930-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
246 PM EDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 330 PM EDT...

* At 246 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Boca Pointe, or over Deerfield
  Beach. This storm was nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate,
  Lighthouse Point, Highland Beach, Coconut Creek, North Lauderdale,
  Parkland, Hillsboro Beach, Sea Ranch Lakes, Mission Bay, Boca
  Pointe, Boca Del Mar and Hamptons At Boca Raton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8005 2622 8030 2648 8030 2649 8001
TIME...MOT...LOC 1846Z 197DEG 3KT 2632 8016 

$$

Weinman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:01 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 20, 2:01 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Miami FL
201 PM EDT Sun Jun 20 2021

.AVIATION(18Z TAFS)...

Mostly VFR conditions will prevail throughout the period with VCTS
for the east coast terminals. Sub-VFR cigs and vis will be possible
with any storms that move directly over the terminals but those
restrictions will be handled with amendments. Both sea breezes this
afternoon with winds SSE except for KAPF, which is SW. Light winds
overnight tonight. Southeasterly winds once again tomorrow with more
afternoon storms possible towards the end or just beyond this period
but look to favor interior and west coast tomorrow.

&&

.MESOSCALE UPDATE...

Current GOES-16 visible satellite imagery depicts increasingly
agitated cumulus fields developing along a composite Gulf breeze-
differential heating boundary across inland South Florida and
early convective initiation along the east coast sea breeze over
the east coast metros. Surface observations show temperatures in
the lower 90s with dewpoints in the upper 70s, which combined with
seasonably steep mid-level lapse rates (near 7.5 C/km) is
resulting in a strongly unstable environment (i.e., MLCAPE of 3500
J/kg or greater) across all of South Florida. While deep-layer
flow/shear remains weak, this type of thermodynamic environment
can support locally severe convection and marginally damaging wind
gusts where updrafts become sufficiently tall. Present
indications are that this activity may become most likely over the
northern half of South Florida in the 3PM to 7PM time frame as
convection matures with increasing residence time in the
aforementioned favorable environment.

The strong to extreme buoyancy will also allow for enhanced
stretching of surface-based vorticity, therefore, cannot rule out
a brief landspout if any strong updrafts develop along surface
boundaries this afternoon. The best chance of this activity
appears to be across the Lake Okeechobee and Palm Beach County
region, where a lake or east coast sea breeze could provide
enough surface-based vorticity.

There is plenty of uncertainty regarding how robust convection
will become today (owing to weak larger-scale forcing for ascent),
though the conditionally favorable thermodynamic environment
mentioned above warrants close monitoring today. Please keep up
with the latest from NWS Miami.

.PREV DISCUSSION... (Issued 952 AM EDT Sun Jun 20 2021)

UPDATE...
Another muggy and warm morning with dewpoint temperatures in the
upper 70s near 80. Showers this morning have remained offshore
over the Atlantic waters. High pressure ridge has receded some and
allowed winds to become more southerly across the region. This
will allow for more moisture to move in across the area and
increase shower and thunderstorm chances. The overall flow will
be light SSW with both seabreezes developing this afternoon.
Scattered showers and thunderstorms across the area with highest
coverage over northern portions of the region.

Looking at the 12Z MFL sounding there is still dry air in the
500-700mb layer.However, hi-res models like the RAP and HRRR show
that the mid-levels will continue to moisten in the mid-levels
with the moisture return. MLCAPE values will be around 3000J/kg
with lapse rates around 7C/km. So if the mid-levels moisten
enough this will allow for deeper convection to develop and
thunderstorms across the region. Main impacts would be lightning
and brief gusty downburst. There is still a little bit of
uncertainty with the coverage and overall strength of the
convection with afternoon given the lingering dry mid-levels.

High temperatures will be in the low to mid 90s today with heat
index values into the triple digits across South Florida.

PREV DISCUSSION... (Issued 718 AM EDT Sun Jun 20 2021)

AVIATION(12Z TAFS)...

VFR conditions will prevail throughout the period. With increased
moisture greater chance of showers and storms today. Timing and
coverage and if they will directly impact the terminals is still
unsure, so will go with VCTS this afternoon and update as
confidence increased. Winds will be SSE along the east coast. KAPF
will become SW later this morning. Light winds overnight tonight.

PREV DISCUSSION... (Issued 315 AM EDT Sun Jun 20 2021)

SHORT TERM (Today through Monday)...

Models and latest satellite data show a ridge and associated high
pressure located over the NW Atlantic, with the western edge of the
reach gradually eroding away and drifting NE, away from the east
coast of the Florida peninsula. This is mainly due to the influence
of Tropical depression Claudette located NW of the region. In
response, winds across SoFlo will veer to a more S/SSE flow today
and through Monday.

Meanwhile, the Saharan Air Layer (SAL) that dominated the mid levels
yesterday will gradually moderate and allow for moisture to filter
aloft. Overall atmospheric moisture will gradually increase as
Tropical Depression Claudette migrates across the SE CONUS and a
plume moisture associated to its outer circulation reaches the
peninsula today. The moisture trend can be seen in model soundings
with PWATs back to around 1.8-1.9 inches by Monday.

The synoptic scenario described above will result in steady moisture
advection into the peninsula, bringing increasing chances of showers
and thunderstorms during the short term. Expect scattered to
numerous showers and scattered thunderstorms, especially in the
afternoon hours, with the overall southerly flow pushing the best
pool of moisture into interior and northern portions of the CWA,
including the Lake region.

High temperatures each afternoon will be in the low to mid 90s, with
heat indices potentially soaring into triple digits today.

LONG TERM (Monday night through Saturday)...

A pattern shift will take place at the start of the long term
period. The ridge aloft will be flattened as a mid level trough
begins to amplify over the southeast United States. Active
southwesterly flow will set up across the region through midweek,
which will help advect more moisture into the region. Within the
upper level flow, a vort/shear axis will develop just to our north
hinting at better coverage and higher intensity convection along
and north of Alligator Alley (although rain chances areawide will
remain elevated regardless...think the northern tier will be
closer to the best dynamics). Typical summer regime sets up
through the end of the week with diurnally driven convection. With
moisture in place and the weak upper level trough still over the
region, expect continued higher coverage convection, especially
interior and Gulf coast.

By the end of the period, yet another front and parent upper
trough will begin to move southward from the Mid Mississippi River
Valley toward the Gulf Coast. Upper level flow will remain light
as a very modest upper high (589dam) remains spread from the
southwest Atlantic through the north central Gulf Coast. Finally,
with daily convection, temperatures appear to remain around
average for this time of year. with the warmest daily maximums
residing across the interior and Gulf Coast as surface flow
remains southeast to easterly. Heat index values will remain
around 100 degrees or so...at least prior to convective
initiation.

MARINE...

Mainly S/SSE winds continue today and likely continuing through the
early part of the week. Winds and seas should remain below highlight
criteria with generally benign boating conditions prevailing through
the forecast period. Only exception will be with any thunderstorm
that may form, which will generate brief periods of gusty winds and
rough seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  90  80  90 /  20  30  20  40
West Kendall     78  91  79  92 /  20  30  20  40
Opa-Locka        79  90  79  91 /  20  30  20  40
Homestead        78  89  79  90 /  10  20  20  40
Fort Lauderdale  80  90  80  90 /  20  30  20  40
N Ft Lauderdale  79  89  79  89 /  20  40  20  40
Pembroke Pines   78  90  78  90 /  20  30  20  40
West Palm Beach  77  89  77  90 /  30  40  20  40
Boca Raton       78  89  78  90 /  20  40  20  40
Naples           78  90  77  90 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...Kelly
Mesoscale Update...Weinman
Today through Monday and Marine...AR
Monday Night through Saturday...Frye

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 20, 2:27 PM EDT, 19 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
227 PM EDT Sun Jun 20 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210630-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
227 PM EDT Sun Jun 20 2021

...ISOLATED STRONG TO PERHAPS SEVERE STORMS POSSIBLE TODAY...
...HEAT INDEX IN TRIPLE DIGITS ACROSS SOUTH FLORIDA...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered thunderstorms are possible today, some of
which could become strong to locally severe, especially across
Broward County, Palm Beach County, and the Lake Okeechobee area.

Tornadoes: Cannot rule out a brief landspout tornado with the
stronger storms that develop this afternoon.

Waterspouts: Waterspouts are possible across the Lake Okeechobee and
Atlantic waters with showers and storms.

Wind: An isolated strong to locally damaging wind gust will be
possible with thunderstorms this afternoon.

Hail: Small hail will be possible with thunderstorms today.

Flooding: Localized flooding from heavy rainfall will be possible
with showers and thunderstorms.

Temperatures: Heat index readings are in the triple digits across
South Florida, with values nearing 105 over portions of the interior.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Shower and thunderstorm chances will increase through the middle of
the week, and locally gusty winds along with isolated flooding will
be possible.

Elevated risk of rip currents is possible along the east coast
beaches later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Weinman

In the hours before

Special weather statement, Jun 20, 2:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
246 PM EDT Sun Jun 20 2021

FLZ067-068-071-072-168-172-201930-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
246 PM EDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 330 PM EDT...

* At 246 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Boca Pointe, or over Deerfield
  Beach. This storm was nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton,
  Deerfield Beach, Boynton Beach, Delray Beach, Tamarac, Margate,
  Lighthouse Point, Highland Beach, Coconut Creek, North Lauderdale,
  Parkland, Hillsboro Beach, Sea Ranch Lakes, Mission Bay, Boca
  Pointe, Boca Del Mar and Hamptons At Boca Raton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8005 2622 8030 2648 8030 2649 8001
TIME...MOT...LOC 1846Z 197DEG 3KT 2632 8016

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:16 PM EDTSpecial Weather StatementMFLPalm Beach44 min
Jun 20, 3:27 PM EDTSpecial Weather StatementMFLBroward48 min
Jun 20, 3:28 PM EDTSpecial Weather StatementMFLPalm Beach47 min
Jun 20, 3:45 PM EDTSpecial Weather StatementMFLBroward45 min
Jun 20, 3:56 PM EDTSpecial Weather StatementMFLBroward19 min
Jun 20, 4:11 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade49 min
Jun 20, 4:14 PM EDTSpecial Weather StatementMFLBroward61 min
Jun 20, 4:17 PM EDTSpecial Weather StatementMFLMiami-Dade58 min
Jun 20, 4:20 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach25 min
Jun 20, 4:26 PM EDTSpecial Weather StatementMFLPalm Beach49 min
Jun 20, 4:41 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach49 min
Jun 20, 4:47 PM EDTSpecial Weather StatementMFLMiami-Dade43 min
Jun 20, 4:56 PM EDTSpecial Marine WarningMFL66 min
Jun 20, 5:00 PM EDTSpecial Weather StatementMFLBroward30 min
Jun 20, 5:07 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach3 hr
Jun 20, 5:15 PM EDTSpecial Weather StatementMFLPalm Beach45 min
Jun 20, 5:15 PM EDTSpecial Weather StatementMFLMiami-Dade45 min
Jun 20, 5:26 PM EDTSpecial Weather StatementMFLBroward49 min
Jun 20, 5:28 PM EDTSpecial Marine WarningMFL47 min
Jun 20, 5:28 PM EDTSpecial Weather StatementMFLPalm Beach47 min
Jun 20, 5:48 PM EDTSpecial Marine WarningMFL57 min
Jun 20, 5:50 PM EDTSpecial Weather StatementMFLPalm Beach55 min
Jun 20, 5:59 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
Jun 20, 6:02 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jun 20, 6:40 PM EDTSpecial Weather StatementMFLHendry50 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.